A few earlier studies have suggested a connection between antibiotic therapy for acne and an increased risk of a sore throat. But the new research is the first that follows patients over time, Margolis and colleagues write. The researchers conducted two studies. The first study looked at college students who met with researchers at single visits in January and February 2007.
In this study, 10 of 15 students taking oral antibiotics for acne reported having a sore throat in the previous month, while only 47 of 130 students who had acne but weren't on oral antibiotics did.
The second study followed a separate group of close to 600 students for several visits over the 2007-2008 school year. Of that group, 36 took oral antibiotics for acne, while 96 used topical antibiotics for acne. About 11% of the students taking oral antibiotics for acne said they had gone to the health center for a sore throat, compared to only about 3% of the other students. The students using topical antibiotics were no more likely to report having a sore throat than those who weren't on any antibiotic therapy.